Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 22, 2017, 11:05 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 11:05 AM CDT (16:05 UTC)
- Expired
- Sep 22, 2017, 12:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 185 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 11:28 AM CDT | TSTM WND DMG | Arbor Vitae, WI | SOME POWER LINES DOWN ACROSS ARBOR VITAE. TIME ESTIMATED BY RADAR. |
| Sep 22, 11:47 AM CDT | HAIL 0.25 | St Germain, WI | PEA SIZED HAIL, MODERATE RAIN, BRIEF WIND GUST. AT THE INTERSECTION OF HWYS 70 AND 155. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS53 KGRB 221605
SVRGRB
WIC069-085-125-221700-
/O.NEW.KGRB.SV.W.0140.170922T1605Z-170922T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1105 AM CDT FRI SEP 22 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in north central Wisconsin...
Vilas County in north central Wisconsin...
Western Oneida County in north central Wisconsin...
* Until noon CDT.
* At 1104 AM CDT, severe thunderstorms were located along a line
extending from near Mercer to 6 miles south of Catawba, moving east
at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lac Du Flambeau, Tomahawk, Boulder Junction, Winchester, Tripoli,
Squirrel Lake, Willow Reservoir, Minocqua, Arbor Vitae and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 1604Z 258DEG 39KT 4614 9007 4544 9048
HAIL...1.25IN
WIND...60MPH
$$
MPC4 follow-up statements
626
WWUS53 KGRB 221618
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1118 AM CDT FRI SEP 22 2017
WIC069-085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-Vilas WI-Oneida WI-
1118 AM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN LINCOLN...VILAS AND WESTERN ONEIDA COUNTIES...
At 1118 AM CDT, severe thunderstorms were located along a line
extending from near Winchester to Prentice, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Tomahawk, Boulder Junction, Winchester, Tripoli,
Squirrel Lake, Willow Reservoir, Minocqua, Arbor Vitae and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 1618Z 247DEG 40KT 4617 8987 4556 9029
HAIL...1.25IN
WIND...60MPH
$$
MPC289
WWUS53 KGRB 221634
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1134 AM CDT FRI SEP 22 2017
WIC069-085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-Vilas WI-Oneida WI-
1134 AM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN LINCOLN...CENTRAL VILAS AND WESTERN ONEIDA COUNTIES...
At 1133 AM CDT, severe thunderstorms were located along a line
extending from Land O Lakes to near Tripoli, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Tomahawk, Boulder Junction, Squirrel Lake, Tripoli,
Willow Reservoir, Minocqua, Arbor Vitae, Bradley and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
4592 9004 4599 8996 4599 8993 4601 8993
4625 8966
TIME...MOT...LOC 1633Z 258DEG 39KT 4620 8964 4559 9006
HAIL...1.00IN
WIND...60MPH
$$
MPC079
WWUS53 KGRB 221644
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1144 AM CDT FRI SEP 22 2017
WIC069-221653-
/O.CAN.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-
1144 AM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1643Z 258DEG 39KT 4622 8948 4561 8990
$$
WIC085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Vilas WI-Oneida WI-
1144 AM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL VILAS AND WESTERN ONEIDA COUNTIES...
At 1143 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Boulder Junction to 6 miles
northeast of Tripoli, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Squirrel Lake, Willow Reservoir, Minocqua, Arbor
Vitae, Woodruff, Hazelhurst, Lake Tomahawk, Mc Naughton and Sayner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1643Z 258DEG 39KT 4622 8948 4561 8990
HAIL...1.00IN
WIND...60MPH
$$
MPC912
WWUS53 KGRB 221656
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1156 AM CDT FRI SEP 22 2017
WIC085-125-221706-
/O.EXP.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Vilas WI-Oneida WI-
1156 AM CDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS AND WESTERN
ONEIDA COUNTIES WILL EXPIRE AT NOON CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1656Z 258DEG 39KT 4625 8930 4564 8972
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:01 AM CDT, 4 minutes earlier.
Area forecast discussion, Sep 22, 11:01 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1101 AM CDT Fri Sep 22 2017 New Information added to update section .UPDATE... Issued at 1055 AM CDT Fri Sep 22 2017 The dense fog advisory for Door county has been allowed to expire, as satellite shows that the fog has moved offshore. Gearing up for severe weather over north central WI, as a line of strong to severe thunderstorms approaches. With MUCAPE around 3500 j/kg over north central WI, and sufficient deep layer shear of 25-35 kts, expect the storms to maintain their intensity as they reach our far northwest counties. CAPE within the hail growth zone is impressive (around 1300 j/kg) and DCAPE is strong (1300-1400 j/kg), so large hail and damaging winds are a good bet. UPDATE Issued at 916 AM CDT Fri Sep 22 2017 Have adjusted pops to bring a greater chance of storms to our northwest counties today. A large cluster of thunderstorms, with a few embedded supercell structures, have developed in northwest WI, within an axis of strong elevated instability (MUCAPE 3000-3500 j/kg) and moisture convergence on the nose of a 40-45 kt low-level jet. Some of these are likely to brush through parts of north central WI, and will bring at least a marginal threat of severe weather. Have adjusted fog headlines, cancelling the advisory for Manitowoc and Kewaunee counties, and extending Door county for another hour. Also cancelled the marine fog advisory for the bay and Lake Michigan south of Two Rivers, and extended the northern Lake Michigan zones through mid-afternoon. UPDATE Issued at 627 AM CDT Fri Sep 22 2017 Updated thunderstorm coverage further southward today to include more of north central and northeast Wisconsin as per storm trends over far northwest Wisconsin and eastern Minnesota early this morning. Convection along the Wisconsin/Minnesota border south of Duluth showing more of a west to east motion and if the storms hold together, will move into north central wisconsin mid morning. Even though storm motion winds and thickness plots indicate a northeast movement, storms appear to be developing toward the more unstable air mass, where 4000 MU capes are centered over central MN early this morning. This more unstable air will drift into northwest wisconsin as 850 winds turn more SSW. Its possible later shifts may need to expand the convection even further south into parts of central WI, but not confident of this scenario at this time. For fog headlines, MTW came back in at 1/4 mile, while web cams indicate dense fog along the lake michigan shoreline. Will let the headlines as is. && .SHORT TERM...Today...Tonight...and Saturday Issued at 318 AM CDT Fri Sep 22 2017 Primary forecast issue today into Saturday centers on fog potential along the lakeshore and bay, convection trends over the northwest portion of the state, and max min temperatures. As of 300 am, fog along the lakeshore has diminished with the fog imagery indicating pockets of fog between Two Rivers and Kewaunee at this time. Web cams have shown improvement early this morning but will let the lakeshore fog advisory run for another few hours to see if redevelopment occurs. Otherwise anticipate patchy fog along the lake will continue into the weekend with surface dewpoints well into the 60s. For convection trends this morning, area radars show clusters of mainly elevated thunderstorms moving northeastward over Minnesota. The storms will be sliding near the DLH vicinity through 5 am. Radar does show some weaker turns showing up over northwest Wisconsin at 3 am, but still west and northwest of Oneida and Vilas Counties. A few meso models do track convection originating over northeast South Dakota, over north central Wisconsin during the morning hours. Height 850 to 300 thickness fields indicate a southwest to northeast flow before shifting west to east over northern Wisconsin. Surface warm front appears to have lifted north of the area but 925 mb progs indicate a frontal boundary over the north this morning may be the main focus of convection across the area. Mid level clouds increasing across this area may also be pointing out this boundary location. Anticipate convection to continue to move mainly northeastward and west of the area, but will continue to keep a small chance of elevated convection over at least northern Wisconsin due to the increasing elevated capes through today. For tonight into Saturday, will continue the dry forecast as the upper ridge and cap dominates. Its possible a storm may pass near north central Wisconsin, but the potential is too low at this time to add to the forecast. With the warm front lifting north of the area tonight into Saturday, south winds will continue to pump in a very warm and humid air mass into the area. Temperatures will continue to run nearly 20 degrees above normal. .LONG TERM...Saturday Night Through Thursday Issued at 318 AM CDT Fri Sep 22 2017 500mb ridge across the eastern United States will bring record or near record warmth across our area Saturday/Sunday with highs well into the 80s. A few readings in the lower 90s are possible on Saturday. Showers and thunderstorms to the north and west of the state could spill into far north-central Wisconsin at times this weekend. A major shift in the 500mb pattern will take place during the first half of next week. A western ridge will build with a downstream trough across the eastern United States. Temperatures will gradually trend towards normal by late next week. Meanwhile, a cold front will slowly push east towards the area on Monday, and then across the area on Tuesday. Do have chances of showers and thunderstorms on Monday, but confidence is low if the rain will materialize on this day. Tuesday is looking a little bit more interesting with stronger wind aloft (greater than 50kts) with the area being in the right entrance region of a 100+ knot jet. If these wind fields materialize, there may some potential for severe weather across the area. Still pretty far out to mention severe wording, but it is something to watch over the next few days. Continued the small chances of showers on Wednesday with dry conditions on Thursday as high pressure builds into the region. Temperatures on Thursday will be close to normal. && .AVIATION...for 12Z TAF Issuance Issued at 545 AM CDT Fri Sep 22 2017 Patchy IFR vsbys and cigs will linger over northeast Wisconsin this morning, especially along the bay and lake shore. Also this morning, mid level VFR clouds were drifting northward over parts of central and north central Wisconsin. There is a chance for storms over northern Wisconsin later this morning. Otherwise vfr conditions expected today into tonight, with the exception of patchy IFR vsbys due to fog along the lakeshore. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Kieckbusch SHORT TERM.....TDH LONG TERM......Eckberg AVIATION.......TDH
Hazardous weather outlook, Sep 22, 7:57 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 757 AM CDT Fri Sep 22 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231300- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 757 AM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms across northern Wisconsin today. A few severe storms with large hail and damaging winds are possible over north central Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of storms across mainly north central Wisconsin at times from Saturday through Sunday night. These storms are not expected to be severe. There is a chance of thunderstorms at times Monday into Tuesday night. It is too early to determine if any of these storms will become severe. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any occurrences of hail or wind gusts over 40 mph today. LMZ521-522-541>543-231300- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 757 AM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Areas of dense marine fog will pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Patchy fog will continue at times through the weekend, especially on Lake Michigan. The fog may be locally dense at times, with visibilities below one mile resulting in a navigation hazard for mariners. There is a small chance of thunderstorms Monday night through Tuesday night. Kieckbusch
In the hours before
Special weather statement, Sep 22, 10:14 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1014 AM CDT FRI SEP 22 2017
WIZ005-010-221645-
Vilas WI-Oneida WI-
1014 AM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND WESTERN ONEIDA
COUNTIES UNTIL 1145 AM CDT...
At 1008 AM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from 6 miles southwest of Upson
to near Bruce. Movement was east-northeast at 45 mph.
If these storms maintain their intensity, they may produce large
hail and damaging winds as they reach the western parts of Vilas and
Oneida counties around 1130 am CDT.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Squirrel Lake, Willow
Reservoir, Minocqua, Arbor Vitae, Woodruff, Hazelhurst and Presque
Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a reinforced building. Fishermen
should head to shore before the storms arrive.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may be severe when they arrive, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 4619 8938 4557 8989 4556 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1508Z 251DEG 37KT 4631 9051 4553 9130
KieckbuschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:48 PM CDT | Dense Fog Advisory | GRB | Door, Kewaunee, Manitowoc | 14 hr |
| Sep 22, 10:14 AM CDT | Special Weather Statement | GRB | Vilas | 91 min |
| Sep 22, 11:46 AM CDT | Special Weather Statement | GRB | Vilas | 44 min |
| Sep 22, 11:58 AM CDT | Special Weather Statement | GRB | Oneida | 47 min |
| Sep 22, 12:28 PM CDT | Special Weather Statement | GRB | Florence, Forest | 47 min |
| Sep 22, 12:42 PM CDT | Special Weather Statement | GRB | Oneida | 48 min |
| Sep 22, 1:07 PM CDT | Special Weather Statement | GRB | Marinette | 38 min |
| Sep 22, 1:29 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 46 min |
| Sep 22, 1:47 PM CDT | Special Weather Statement | GRB | Marinette | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.